Hail, Sauk
- When
- April 13, 7:34 AM CST
- Where
- Sauk County, 1.66 mi ENE of Loretta
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.360, -90.090
Hail accumulated, turning ground completely white.
A surge of warm, moist, and unstable air aloft triggered a severe thunderstorm that produced large hail from Sauk County east to Sheboygan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of warm, moist, and unstable air aloft triggered a severe thunderstorm that produced large hail from Sauk County east to Sheboygan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 13, 5:44 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
644 AM CDT Fri Apr 13 2018
.UPDATE...The showers and sct tstorms will re-develop later this
morning as 850 mb warm, moist advection and frontogenesis
increases over the area.
&&
.AVIATION(12Z TAFS)...Periodic rain showers and isolated tstorms
will occur today and tonight. Freezing rain may occur Sat AM
toward central WI. Low stratus of 600-1500 feet will develop
through this morning. The cigs will then stay below 1 kft this
afternoon into Sat. MVFR Vsbys will develop later this morning as
the low levels saturate, and continue into Sat with Vsbys going to
2SM at times. Brisk nely winds today will become stronger tonight
and Sat. Nely winds will gust to 30 to 40 kts.
&&
.PREV DISCUSSION... (Issued 347 AM CDT Fri Apr 13 2018)
AVIATION(09Z TAFS)...Periodic rain showers and isolated tstorms
will occur today and tonight. Freezing rain may occur Sat AM
toward central WI. Low stratus of 600-1500 feet will develop
through this morning. The cigs will then stay below 1 kft this
afternoon into Sat. MVFR Vsbys will develop later this morning as
the low levels saturate, and continue into Sat with Vsbys going to
2SM at times. Brisk nely winds today will become stronger tonight
and Sat. Nely winds will gust to 30 to 40 kts.
MARINE...A Small Craft Advisory is in effect today with a Gale
Warning going into effect for tonight and Saturday. Strong low
pressure will slowly track from the central Great Plains to the
lower Great Lakes through Monday. Thus high winds and large wave
heights are expected. More specifically, brisk northeast winds
and building waves will begin today. Winds will then become gales
for tonight and Saturday while waves become large. The brisk
northerly winds and high waves will then last into Monday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Watch from Saturday morning through Sunday evening
for WIZ046-047-051-052-056>059.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.
Gale Warning from 7 PM this evening to 7 PM CDT Saturday for
LMZ643>646.
&&
Update...Gehring
Today/Tonight and Aviation/Marine...99
Saturday THROUGH Thursday...99Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 335 AM CDT Fri Apr 13 2018 WIZ046-047-051-052-056>060-062>072-140845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 335 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today and tonight. Some freezing rain is possible late tonight well north of Madison. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Watch has been posted for areas well north and northwest of Milwaukee and Madison for Saturday through Sunday evening. There is the potential for freezing rain over a quarter of an inch within the watch area along with 2 to 4 inches of snow. A long duration rainfall is setting up for this weekend. Total rainfall could be between 2 and 3 inches. This will cause some rivers to rise and potentially approach flood stage later in the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-140845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 335 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms. A small craft advisory is in effect today until 7 pm for increasing northeast winds and building waves. A Gale Warning goes into effect at 7 pm this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The gale warning continues through 7 pm Saturday evening for strong northeast winds and very large waves. Collar www.weather.gov/mkx
The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 13:35 UTC.
17 hail. Local standard time, as filed.
Hail accumulated, turning ground completely white.
Hail accumulated.
Hail accumulated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742041, 742042, 742043, 742044, 742045, 742046, 742047, 742048, 742049, 742050, 742051, 742052, 742053, 742054, 742055, 742056, 742057.